A Question of Health

What is best for a baby on a long flight? Could drugs be causing ringing in my ears?
Click to follow
Indy Lifestyle Online

My son and his wife plan to fly from Australia in May with their son, who will be 11 weeks old. They will return to Australia six weeks later. Do you have any advice about caring for the baby during each flight - for example, he is being breast-fed, so should he be encouraged to drink water? Should they expect any side effects from flying?

My son and his wife plan to fly from Australia in May with their son, who will be 11 weeks old. They will return to Australia six weeks later. Do you have any advice about caring for the baby during each flight - for example, he is being breast-fed, so should he be encouraged to drink water? Should they expect any side effects from flying?

Travelling in aircraft with babies under the age of six months is often surprisingly easy and it does not pose any significant health risks. Once airborne, babies seem to find the monotonous noise of the engines soothing, and it is not uncommon for them to sleep for many hours if there isn't too much noise around them. During take-off and landing, they sometimes cry because of the discomfort they feel in their ears as the plane changes altitude rapidly. Breast-feeding during this rapid ascent and descent helps to unblock the eustachian tubes and relieve pain. The atmosphere in aircraft is low in humidity, and everyone who flies is at risk of dehydration. As long as your grandson has an "on-demand" supply of breast milk this shouldn't be a problem, but it may be for his mother. She should drink lots of fluids before, during and after the flight. The best drinks are water, soft drinks and fruit juice.

I'm 19, and for the past four months have been suffering from tinnitus in both ears. This may be because I have been on the antidepressant amitriptyline for over a year. I have been to see two doctors about it, but on one occasion I had a cold and the other I had a chest infection, and both told me the tinnitus should stop after I got over these infections.

Tinnitus - the sensation of noise in the ears - can be caused by colds, infections, wax in the ears, and upper respiratory-tract illnesses. But once the cold goes away or the wax is cleared, the tinnitus normally goes, too. So if yours is persisting it is likely to be caused by something other than a cold. Amitriptyline has a long list of possible side effects, one of which is tinnitus. But I have treated many patients with the drug and none has ever complained of tinnitus, so it is probably quite a rare occurrence. Interestingly, amitriptyline and other related anti-depressants have also been used as treatments for tinnitus. Recent evidence, however, shows that they are probably not effective. I think you should discuss your antidepressant treatment with your doctor, and perhaps try something different.

I'm now in my fifties and suffer from continuous allergic rhinitis. My nose runs and I sneeze on and off all day and night unless I use antihistamine tablets. These ease the situation but are not a total cure, and I'm reluctant to use them forever. The problem is worse in hay-fever season, but my reactions do not follow directly in line with the pollen count. We have no pets and I have taken every reasonable precaution to reduce allergens in the bedroom. On a long flight recently I had to take two tablets over 12 hours as my nose was so bad. I have also tried homeopathic remedies but they did not work.

No one has ever died from a persistently runny nose. But as your question illustrates, a runny nose can be quite debilitating. You have already tried most of the things that I would normally suggest. Have you ever tried a steroid nasal spray or steroid nose drops? These are often very effective for rhinitis. You may even want to try a product called the NasalAir Guard. It is a tiny filter that you wear inside your nostrils that removes allergens and irritants. I know it sounds odd, but some people think it's great. If readers have other suggestions, please let me know.

HAVE YOUR SAY: READERS WRITE

AO from York has found that palpitations can be provoked by some artificial substances in food:

With regard to the item "In a heartbeat", I would like to add that I have had very similar trouble from palpitations also brought on by coffee, tea, Aspirin and many medications. I would suggest that the person's daughter should seek the advice of an allergy specialist. I am particularly sensitive to artificial dyes used in foods and medicines, which can cause a significantly increased heartbeat rate or "missing" beats, and related poor sleep and general discomfort. Having now taken care to avoid all artificial colouring, the problem has almost disappeared. Unfortunately, such dyes are still used in many capsules, tablets (including some health-food vitamin supplements) and liquid cough mixtures, and so on, and are, I suspect, causing unnecessary complications to a wide range of people.

LS from London, a diabetic, has found an answer to burning on the soles of the feet:

I had the same problem. I would recommend the energy roller - a spiked wooden roller devised by a reflexologist. I got mine from Acumag (01322 447610) and it cost about £25.

Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments